Hail, Lamb
- When
- June 14, 3:09 PM CST
- Where
- Lamb County, Earth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.230, -102.400
The public reported nickel size hail in Earth.
Another active severe weather episode occurred on the west Texas South Plains during the afternoon and evening hours of the 14th. Isolated severe storms, including a few supercells, initiated over the extreme southeastern Panhandle and the Rolling Plains during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Another active severe weather episode occurred on the west Texas South Plains during the afternoon and evening hours of the 14th.
Isolated severe storms, including a few supercells, initiated over the extreme southeastern Panhandle and the Rolling Plains during the afternoon hours. These storms produced large hail, including very large two and a half inch stones at Matador (Motley County).
During the late afternoon and early evening hours, high-based multicell storm clusters developed over the plains of southeastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains. These storms produced large hail and damaging winds as they quickly moved northeastward over the western and central South Plains. The most significant impacts occurred along the U.S. Highway 62/82 corridor in Terry and Lubbock Counties. Destructive winds, measured up to 82 mph, and large hail combined to result in several instances of structural damage. At least a dozen homes in the community of Idalou (Lubbock County) sustained extensive damage from wind-blown hail. Total economic losses were estimated at $700,000, but no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 1:33 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 233 PM CDT SUN JUN 14 2009 .SHORT TERM... TEMPERATURES CONTINUE TO WARM INTO THE UPPER 80S AND LOWER 90S FOR MOST LOCATIONS. MOISTURE HAS BEGUN TO MIX OUT...WITH DEWPOINTS DROPPING INTO THE 40S ACROSS THE WESTERN ROW OF COUNTIES AS OF 19Z. STILL...LATEST MESOANALYSIS INDICATES MODERATE INSTABILITY /MLCAPE OF 1500 J/KG/ ACROSS THE CENTRAL AND WESTERN ZONES...AND WHEN COMBINED WITH SUFFICIENT WIND SHEAR...IT WILL BE SUFFICIENT TO SUPPORT A SEVERE THUNDERSTORM THREAT THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 9 PM. EXPECT CURRENT HIGH BASED ACTIVITY DEVELOPING NEAR THE TX/NM STATE LINE TO GRADUALLY SHIFT EASTWARD BRINGING A THREAT OF LARGE HAIL AND STRONG WINDS. STORMS MAY ORGANIZE INTO A COMPLEX THAT COULD CLIP THE NORTHEAST ZONES LATER TONIGHT AS 40+ KT LLJ DEVELOPS. MONDAY WILL BRING AN EVEN HOTTER DAY...WITH MOST LOCATION APPROACHING OR EXCEEDING THE 100 DEGREE MARK. THE DRYLINE IS EXPECTED TO SETUP NEAR THE EDGE OF THE CAPROCK BY MID/LATE AFTERNOON. ALTHOUGH MID-LEVEL TEMPERATURES/CAP WILL INCREASE 1 TO 2 DEGREES C...HOTTER SFC TEMPERATURE COULD BE ENOUGH TO POP AN ISOLATED STORM OR TWO. AGAIN...ENVIRONMENT WOULD SUPPORT A HAIL/WIND THREAT IF ANY STORMS ARE ABLE TO DEVELOP. && .LONG TERM... UPPER RIDGE TO BUILD OVER THE SRN PLAINS EARLY IN THE PERIOD. MODELS CONTINUE TO DIFFER SOME ON THE DETAILS OF LOCATION AND STRENGTH...BUT IT APPEARS THAT IT POSITION AND STRENGTH WILL BE FAVORABLE FOR SHUTTING OFF PRECIP CHANCES. TUESDAY WILL SEE THE POSSIBILITY OF ISOLATED CONVECTIVE ALONG A SFC TROUGH ACROSS THE NWRN ZONES...BUT CONTINUE TO THINK THIS IS UNLIKELY GIVEN PROGGED 700 MB TEMPS PUSHING 16C...AND WILL LEAVE POPS BELOW MENTION. POP CHANCES DETERIORATE FURTHER UNTIL LATE IN THE WEEK. MODELS HAVE BEEN CONSISTENT THE LAST COUPLE OF RUNS IN BRINGING A FAIRLY SIGNIFICANT SHORT WAVE TROUGH ACROSS THE CNTL PLAINS THU/FRI WITH A COLD FRONT PROGGED INTO THE FCST AREA FOR FRIDAY. PROGGED 700 MB TEMPS ATTM STILL AROUND 14C...SO PRECIP CHANCES STILL LOOK IFFY. WILL KEEP MENTION OUT OF THE FCST ATTM BUT THAT COULD BE THE NEXT CHANCE FOR PRECIP BEYOND MONDAY. UPPER RIDGE WILL FAVOR HOT TEMPS WITH PLENTY OF HIGHS AOA 100F BEFORE THE FRONTAL PASSAGE FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 95 60 97 64 / 30 10 10 10 10 TULIA 62 96 61 95 65 / 40 10 10 10 10 PLAINVIEW 62 98 62 95 65 / 40 20 20 10 10 LEVELLAND 64 100 64 101 65 / 40 10 10 10 10 LUBBOCK 66 100 67 100 67 / 40 20 20 10 10 DENVER CITY 68 102 67 100 66 / 40 10 10 10 10 BROWNFIELD 67 102 66 101 65 / 40 10 10 10 10 CHILDRESS 66 101 71 100 73 / 40 20 20 10 10 SPUR 66 102 69 98 66 / 30 20 20 10 10 ASPERMONT 71 101 74 102 74 / 30 20 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1127 AM CDT SUN JUN 14 2009 TXZ021>044-151630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1127 AM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. SUFFICIENT LOW LEVEL MOISTURE AND A FAVORABLE VERTICAL WIND STRUCTURE WILL SUPPORT ISOLATED SEVERE THUNDERSTORMS OVER ALL OF THE AREA...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. A COMPLEX OF SEVERE THUNDERSTORMS MAY ORGANIZE OVER THE TEXAS PANHANDLE THIS EVENING AND AFFECT THE EXTREME SOUTHEAST PANHANDLE AND NORTHERN ROLLING PLAINS DURING THE LATE EVENING AND OVERNIGHT HOURS. SHOULD THIS OCCUR...THERE WOULD EXIST A GREATER RISK OF SEVERE WEATHER FOR THOSE LOCATIONS WITH WIND GUSTS UP TO 70 MPH AND HAIL AS LARGE AS GOLFBALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE MONDAY AFTERNOON AND EVENING...MAINLY OVER CENTRAL AND EASTERN PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON AND TONIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED. JW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT SUN JUN 14 2009
TXZ027-142100-
BAILEY TX-
326 PM CDT SUN JUN 14 2009
...STRONG THUNDERSTORM ACROSS BAILEY COUNTY...
AT 324 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST
AT 35 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
LAT...LON 3431 10264 3424 10261 3411 10261 3398 10285
3413 10296 3429 10289
TIME...MOT...LOC 2026Z 243DEG 29KT 3411 10280
JWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 351 PM CDT SUN JUN 14 2009 TXZ030-142115- FLOYD TX- 351 PM CDT SUN JUN 14 2009 ...STRONG THUNDERSTORM ACROSS FLOYD COUNTY... AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF FLOYDADA...MOVING NORTHEAST AT 20 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. LAT...LON 3422 10138 3402 10117 3386 10155 3405 10156 TIME...MOT...LOC 2051Z 229DEG 17KT 3398 10152 JW
The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
The public reported nickel size hail in Earth.
Local law enforcement officials reported quarter size hail along Texas Highway 207 north of Floydada.
Scattered thunderstorms produced an intermittent swath of large hail over southern Briscoe County during the afternoon hours of the 14th. At 15:40 CST, quarter size hail was reported near Caprock Canyons State Park. Golfball size hail was additionally reported near Silverton just before 16:00 CST.
Penny size hail was reported in Turkey.
Local fire department officials reported two inch diameter hail in Matador at 16:35 CST. Minor damages to vehicles and roofs occurred.
An off-duty National Weather Service employee reported giant two and a half inch diameter hail in Matador. Minor damages to vehicles and roofs occurred.
The public reported nickel size hail in Paducah.
A cluster of severe storms produced a swath of damaging winds along the U.S. Highway 62/385 corridor from near Wellman to Brownfield around 18:00 CST. Initial reports of damages were received from the Wellman vicinity, where the roof was blown off of an agricultural station shortly before 18:00 CST. As the winds spread northeastward, the Texas Tech University West Texas Mesonet site south of Brownfield measured a peak gust of 82 mph. The roof was partially blown off of a medical clinic in downtown Brownfield, and a large metal storage facility collapsed in the winds just east of the city. No injuries were reported.
A second severe storm impacted Paducah shortly after 18:00 CST and produced large hail up to the size of quarters.
The Terry County emergency manager reported golfball size hail in Meadow. Some farmers reported having to replant cotton due to hail damage.
Damaging winds raced out ahead of a complex of severe thunderstorms and overspread the Lubbock vicinity during the 18:00 CST hour of the 14th. At times, the winds were accompanied by large hail over the southwestern portions of the city.
Winds estimated near 60 mph reportedly downed fences in a residential area northeast of Wolfforth shortly after 18:20 CST. By 18:35 CST, the Automated Surface Observing System at Lubbock's Preston Smith International Airport recorded a peak gust of 66 mph. Across the city, at least twenty-six utility lines were downed by the winds and tree damage was reportedly widespread. One tree was blown onto a home and caused minor structural damage.
The winds continued to spread northeastward and caused significant damage in the Idalou and Acuff areas around 18:35 CST. Winds, accompanied by large hail, caused extensive damage to at least a dozen homes. Roofs were partially blown off of three homes, and the wind-blown hail shattered numerous windows and shredded siding and skirting on several mobile homes and well-built structures alike. At least two travel trailers and two center pivot irrigation systems were destroyed. Despite the damages, no injuries were reported.
A Texas Tech University West Texas Mesonet meteorologist estimated thunderstorm wind gusts up to 60 mph. No damage was reported.
Numerous reports of large hail, including from off-duty National Weather Service employees, were received from areas of southwest Lubbock between 18:30 CST and 18:43 CST. Penny to quarter size hail was initially reported southwest of the city at 18:30 CST. By 18:43 CST, the broadcast media reported golfball size hail near Woodrow. No damage was reported.
New convective development on the north side of thunderstorm cluster produced wind-driven quarter size hail that caused extensive damage to a number of structures in the Idalou vicinity between 18:30 CST and 18:35 CST. The winds and hail combined to result in heavy damages to at least a dozen structures. Numerous windows were shattered and several trailer homes sustained extreme siding and skirting damage. No injuries were reported.
The public reported golfball size hail south of Estelline along Farm to Market Road 658. No damage was reported.
A National Weather Service cooperative observer reported nickel size hail and wind gusts estimated near 60 mph at Vigo Park. No damage was reported.
A National Weather Service cooperative observer reported wind gusts estimated near 60 mph accompanied by nickel size hail at Vigo Park. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169687, 169688, 169689, 169690, 169701, 169702, 169703, 169718, 169705, 169708, 169751, 169728, 169727, 169940, 169941, 169942.